fr

Medication-induced headaches

Comments

Yep, you’ve still got it; that headache that follows you everywhere like a shadow. You may have resigned yourself to taking pain relievers every day just to get by. But have you ever considered that the very medication you take for relief might actually be at the root of the problem?

La céphalée médicamenteuse

Suffering from constant headaches (cephalgia) can become very frustrating. Headaches can affect your mood, your ability to concentrate, your performance and, especially, your level of patience. For headaches, many people turn to pain relievers such as acetaminophen and ibuprofen for relief; in these circumstances, those types of medication are indeed the right treatment choice. However, if you feel the need to use them twice or three times a week, you may be at risk of falling into the trap of medication-induced headaches.

What are medication-induced headaches?

Medication-induced headaches, also known as rebound headaches, are headaches that are caused by overusing the very pain-relieving medication you take for relief. You may be suffering from rebound headaches if:

  • your headache returns once the pain reliever wears off;
  • you have become tolerant to the medication, meaning that you need stronger doses or that the usual dose you were taking no longer works;
  • headaches are more frequent and more intense when you don’t take a pain reliever.

Medication-induced headaches are a bit of a vicious circle: you take medication to relieve your headache, but after some time, the very fact that you take such medication provokes headaches.

Migraines: more than just a headache

There are several different types of headaches and migraines. To treat them correctly, it is important to get a medical diagnosis first. Treating migraines must be approached differently than treating a simple headache.

If your headaches are accompanied by the following symptoms, it would be best to see your doctor to determine whether you are suffering from migraines:

  • nausea or vomiting;
  • particular sensitivity to light, sound or smells;
  • changes in vision;
  • dizziness.

If you are experiencing such symptoms, or if your headaches or migraines appear several times a week, see a doctor without delay. If you are indeed suffering from migraines, your doctor will prescribe a treatment specifically for your situation. It is common for people suffering from this problem to be given prescription medication for relief. In addition, some have to consider taking preventative measures, such as taking medication every day, to reduce the frequency and intensity of migraines.

What to do if you suffer from rebound headaches

If you suffer from rebound headaches, the only way to break the cycle is to wean yourself off pain relievers. To succeed, you will need a lot of determination; withdrawal can be difficult since headaches will worsen during this time. It can even take several weeks before the intensity of headaches returns to the same level as before.

Aside from headaches, you can also experience other withdrawal symptoms, such as, for example, anxiety, trembling, diarrhea or insomnia, which complicate and slow down the process.

If you must stop using pain relievers, don’t worry. Medication can be prescribed during the withdrawal period to ease its inconveniences; ask your doctor and pharmacist for more information. Obviously, you will need to abstain from using the medication that is causing the problem during this transition period.

Later on, you can determine, with your health professionals, an effective strategy to relieve your headaches or migraines without falling prey to overuse.

How to prevent medication-induced headaches

The best way to avoid medication-induced headaches is to not take pain relievers more than twice a week.

Changing certain lifestyle habits may also help you prevent headaches or migraines, and consequently, medication-induced headaches. Here are a few examples:

  • reduce stress;
  • reduce your intake of alcohol;
  • exercise regularly;
  • change your position at work in order to reduce tension on the neck muscles;
  • get enough sleep.

If you have frequent headaches, take the situation seriously. Many people who suffer from headaches and migraines don’t get the proper medical treatment. These people risk overusing pain relievers and suffering from medication-induced headaches. Your pharmacist can advise you on the optimal and safest use of pain relievers, as well as prescribed migraine medication. Ask him or her before the situation turns into a real… headache!

Read more on the subject

Headache or migraine: how to tell the difference

Read article +

Living with migraines

Read article +

Comment the article

Stay informed!
Stay informed!

Get the latest news about new trends and Brunet promotions!

Stay informed. Sign up for the Brunet newsletter!